The mystery behind the attacks on U.S. diplomats in Cuba is no closer to being solved, but today CBS News reports some private U.S. citizens who visited Cuba have also reported symptoms:
Some private U.S. citizens who traveled to Cuba say they have experienced symptoms similar to those suffered by at least 22 U.S. diplomats after mysterious acoustic attacks in Havana.
“Since we issued the September 29 Travel Warning, we have received a handful of reports from U.S. citizens who report they experienced similar symptoms following stays in Cuba,” a State Department official told CBS News. “We have no way of verifying whether they were harmed by the same attacks targeting official U.S. employees.”
Monday the Associated Press reported that victims of the attacks were not simply U.S. diplomats but members of the U.S. intelligence community:
The first disturbing reports of piercing, high-pitched noises and inexplicable ailments pointed to someone deliberately targeting the U.S. government’s intelligence network on the communist-run island, in what seemed like a bone-chilling escalation of the tit-for-tat spy games that Washington and Havana have waged over the last half century.
But the U.S. soon discovered that actual diplomats at the embassy had also been hit by similar attacks, officials said, further confounding the search for a culprit and a motive.
Of the 21 confirmed cases, American spies suffered some of the most acute damage, including brain injury and hearing loss that has not healed, said several U.S. officials who weren’t authorized to speak publicly on the investigation and demanded anonymity. They heard an unsettling sound inside and in some cases outside their Havana homes, described as similar to loud crickets. Then they fell ill.
So it seems these attacks were initially focused on spies but wound up impacting diplomats and even ordinary citizens. In response to the attacks, the U.S. has sent 15 Cuban diplomats home and reduced the number of our diplomats in Cuba by 60 percent.
As for what caused the hearing damage and other symptoms, it appears no one knows. Many of the possible options don’t seem to make a lot of sense. Wired published a lengthy story speculating about the possible causes Thursday which could include poisons that affect hearing:
Sound isn’t the only thing that affects hearing and the brain. Chemicals do, too. It’s called ototoxicity—toxicity to the ear—and it’s a known side effect of, for example, some chemotherapeutics and antibiotics. The widely used cancer drug cisplatin can cause hearing loss, as can the category of antibiotics called aminoglycosides, which includes streptomycin and neomycin. Basically, those drugs get into the fluid-filled ductwork of the inner ear and damage the hair cells, which talk to the nerves that lead to the brain…
Possibly—though this isn’t well-tested in humans, for good reasons—inaudible infra- and ultrasound could be synergistic with an ototoxin just as industrial factory noise can be. Maybe microwave beams are, too.
Whatever weapon was turned against Americans in Cuba seems to be something unprecedented.